Hail, Beadle
- When
- July 5, 12:10 PM CST to 12:15 PM CST
- Where
- Beadle County, 4.81 mi NW of Bonilla
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.620, -98.580
Hail was accompanied by 30 mph winds, but no damage was noted.
Weak shear and marginal instability, battling a fairly strong cap, meant mainly elevated and sporadic storm development in southeast South Dakota during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Weak shear and marginal instability, battling a fairly strong cap, meant mainly elevated and sporadic storm development in southeast South Dakota during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 10:56 AM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1156 AM CDT Sun Jul 5 2020 .SHORT TERM...(Today and Tonight) Issued at 359 AM CDT Sun Jul 5 2020 Thunderstorms across central South Dakota are continuing to weaken as they work east int capped environment with weak shear in response to weak upper level ridging lingering around the region. Expect another warm and muggy day today with surface ridge working towards the western Great Lakes. Return flow increases slightly through the day. Southerly winds should draw slightly more moisture rich air into the region by late day, but environment is expected to remain capped. Further to the west, there is a stationary boundary that will be the focus for additional convective development later in the day. These thunderstorms could move into central South Dakota Sunday evening, but will struggle to move east of a line from Marshall MN to Springfield SD. Further to the west, 2000-2500 J/kg of CAPE could promote an isolated severe storm, though the downward trend in organized shear the farther the storm travels makes this increasingly unlikely. .LONG TERM...(Monday through Saturday) Issued at 359 AM CDT Sun Jul 5 2020 Near surface boundary is expected to work into eastern South Dakota by Monday morning and become a focusing mechanism for thunderstorm development with the aid of diurnal heating. Nearly zonal flow aloft also signals potential for a wave or two to work into the forecast area. Thereafter, agreement amongst the various solutions decrease depending on the location of the boundary. Temperatures look to be mild. With 850 hpa temperatures at 20-25C, highs around 5-7 F above seasonal norms. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1154 AM CDT Sun Jul 5 2020 VFR through much of the period. There will be an increasing chance for thunderstorms with the better chances tonight and north of Interstate 90. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...BT LONG TERM...BT AVIATION...08
Hazardous Weather Outlook National Weather Service Sioux Falls SD 450 AM CDT Sun Jul 5 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-069>071-061000- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Yankton-Union- 450 AM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values are expected to climb into the low to mid 90s this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ038>040-050-052>055-057>061-063>065-068-061000- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 450 AM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Heat index values are expected to climb into the low to mid 90s this afternoon. Thunderstorms are possible this evening. An isolated stronger storm may produce winds to 65 mph and hail of one inch in diameter. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are also possible Monday afternoon into Monday evening. A few of the stronger storms may produce gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The Aberdeen radar (KABR), 94 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Hail was accompanied by 30 mph winds, but no damage was noted.
A wind gust to 60 mph was recorded on a personal weather station.
South Dakota RWIS station SD553 measured a wind gust to 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 907810, 907813, 907814.